North Dakota, 2016

Hail and Damaging Wind in North Dakota, June 29, 2016

June 29, 2016 · NWS BIS · 3 events in 3 counties and zones

A few thunderstorms developed in the late morning and afternoon over western into central North Dakota as a weak short wave moved into an area of modest instability. One thunderstorm produced a severe wind gust near Mandan in Morton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A few thunderstorms developed in the late morning and afternoon over western into central North Dakota as a weak short wave moved into an area of modest instability. One thunderstorm produced a severe wind gust near Mandan in Morton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 29, 10:31 AM MST, 12 minutes earlier.

Area forecast discussion, Jun 29, 10:31 AM MST, 12 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1231 PM CDT WED JUN 29 2016

.UPDATE...
Issued at 1229 PM CDT Wed Jun 29 2016

A few showers and thunderstorms continue to randomly develop over
the area with modest instability in place as a weak short wave
slides through. Expect this trend to continue through the
afternoon.

UPDATE Issued at 846 AM CDT Wed Jun 29 2016

A few thunderstorms have developed over portions of the area
mainly along the Missouri River and southwest in an area of
modest instability. Do not expect these storms to get to strong
with instability remaining on the low side. Additional showers and
thunderstorms still possible later today. Updates have been sent.

UPDATE Issued at 638 AM CDT Wed Jun 29 2016

Scattered thunderstorms currently confined to the far southwest.
Upstream convection in montana currently seeing a diurnal minimum.
Will update current conditions and trend thunderstorms down
southwest this morning. Expect gradual increase in thunderstorms
this afternoon on approach of upstream shortwave.

UPDATE Issued at 415 AM CDT Wed Jun 29 2016

Will update the chance for thunderstorms across the southwest
this morning. Current Line of storms extends from adams county
northwest through golden valley county. Uncertain how long they
will remain nearly steady state but should last a few more hours
as a line.

&&

.SHORT TERM...(Today and tonight)
Issued at 300 AM CDT Wed Jun 29 2016

The relative lack of moisture and instability will play a
significant role in the thunderstorm trends across west and central
North Dakota. First, due to the lack of significant CAPE and shear
the threat for severe storms is low.

The CAM models and the GFS have been over developing the convection
so far today so these models initially have been limited in their
usefulness for short term trends. Thunderstorms that have developed
have done so in weak upslope flow across the southwest where CAPE
and mid level lapse rates are more favorable. Across the remainder
of the region mid level lapse rates have been more unfavorable for
convection.

Have had to adjust the pops for the short term through early
afternoon focusing on the southwest and south central. By late this
afternoon and evening a shortwave trough in northwest flow aloft
will bring better dynamics and support for thunderstorms across
northern and central North Dakota. Both the ECMWF and GFS have a
strong diurnal trend to the storms, with late afternoon areas of
storms in southern canada trending quickly down in the evening as
they move into North Dakota. The lack of moisture/precipitable
water is the likely reason for not sustaining more widespread
convection through the night.

Highs today will be still be slightly below normal from teh mid 70s
north central to the lower 80s southwest. tonight lows will be in
the 50s.

.LONG TERM...(Thursday through Tuesday)
Issued at 300 AM CDT Wed Jun 29 2016

For Thursday, a north to northeasterly flow Thursday both at the
surface and aloft will produce a dry and cooler day behind a
departing cold front. Highs will be in the lower to mid 70s.

Thursday night through Sunday night, a low level southerly flow
initiates in the far west Thursday night, then overspreads all of
western and central ND Friday through Sunday. Several shortwaves
embedded within a broad to nearly zonal flow will interact with the
ongoing low level moisture advection and increased instability, to
produce several chances for showers and thunderstorms. The most
widespread activity looks to occur Saturday night through Sunday
night. Surface dewpoints are forecast into the lower and mid 60s
across central ND during this time along with the highest cape and
shear.

For Monday into Tuesday night, both the GFS and EC show shower and
thunderstorm potential through 00Z Tuesday, but then produce a
period of dry weather Monday night. Tuesday onward, little or no
relief with near daily chances for showers and thunderstorms as a
progressive flow and incoming shortwaves create more opportunities
for precipitation. Temperatures will rise into the 80s over the
weekend and continue into next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1229 PM CDT Wed Jun 29 2016

Isolated to scattered thunderstorms expected this afternoon into
this evening. Otherwise...VFR conditions are expected.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

UPDATE...JJS
SHORT TERM...WAA
LONG TERM...KS
AVIATION...JJS
Hazardous weather outlook, Jun 29, 10:18 AM MST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1218 PM CDT WED JUN 29 2016

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-301730-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
1218 PM CDT WED JUN 29 2016 /1118 AM MDT WED JUN 29 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON INTO TONIGHT.
A STORM OR TWO MAY BECOME STRONG THIS AFTERNOON...THOUGH
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS DAILY FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 29, 5:42 AM MST, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
742 AM CDT WED JUN 29 2016

NDZ019-020-291315-
OLIVER ND-MERCER ND-
742 AM CDT WED JUN 29 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MERCER AND NORTHWESTERN
OLIVER COUNTIES UNTIL 815 AM CDT...

AT 742 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BEULAH...MOVING SOUTHEAST AT 20 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BEULAH...HAZEN AND ZAP.

LAT...LON 4731 10197 4743 10177 4722 10140 4703 10175
TIME...MOT...LOC 1242Z 317DEG 18KT 4725 10175

ACOOP
Special weather statement, Jun 29, 10:43 AM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1143 AM MDT WED JUN 29 2016

NDZ033-291815-
STARK ND-
1143 AM MDT WED JUN 29 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN STARK
COUNTY UNTIL 1215 PM MDT...

AT 1142 AM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 4 MILES SOUTH OF TAYLOR TO 5 MILES SOUTH
OF DICKINSON. MOVEMENT WAS SOUTHEAST AT 20 MPH.

PENNY SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DICKINSON...GLADSTONE...TAYLOR...SCHEFIELD...
DICKINSON REGIONAL AIRPORT AND LEFOR.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4663 10286 4685 10291 4692 10240 4670 10215
      4663 10268
TIME...MOT...LOC 1742Z 330DEG 18KT 4684 10246 4680 10276

ACOOP

The radar

The Bismarck radar (KBIS), 155 km away, was scanning. The volume nearest the first event began at 17:43 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Stark

When
June 29, 10:43 AM MST to 10:45 AM MST
Where
Stark County, 0.47 mi W of Dickinson
Measured
0.88 in hail
Reported by
Public
Coordinates
46.880, -102.790

Hail, Bowman

When
June 29, 12:46 PM MST to 12:49 PM MST
Where
Bowman County, 13.83 mi S of Rhame
Measured
0.75 in hail
Reported by
Public
Coordinates
46.030, -103.660

Thunderstorm Wind, Morton

When
June 29, 2:35 PM CST to 2:37 PM CST
Where
Morton County, 0.47 mi E of Mandan Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
46.770, -100.890

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643381, 643382, 643383.